Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 113, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 1996, 7:19 PM CDT for Saline County, Kansas. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1996, 7:19 PM CDT (00:19 UTC)
- Expired
- May 31, 1996, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:19 PM CDT | Hail 1.75 | Falun, KS | |
| May 31, 7:54 PM CDT | Hail 1 | Falun, KS | |
| May 31, 8:15 PM CDT | Hail 2 | Assaria, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 010020 SVRICT KSC169-010115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 719 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...SALINE COUNTY AT 718 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 20 MILES SOUTHWEST OF SALINA MOVING NORTHEAST AT 15 MPH. THE STORM WILL AFFECT SMOLAN BY 8PM. TWO INCH HAIL IS LIKELY WITH THIS STORM ALONG WITH TORRENTIAL RAINS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RUNYAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 AM CDT, 15 hours 39 minutes earlier.
Area forecast discussion, May 31, 3:40 AM CDT, 15 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 AM CDT FRI MAY 31 1996 PLENTIFUL LO LVL MSTR ON MODEST SLY FLO TO CONT ACRS CWA TODAY. H8 DWPTS OF +14 TO +16C DEPICTED BEST BY NGM INTO CNTRL/ERN KS DURG DAY ON 25-30KT LLJ. SFC WRMFNT PROGD TO MOV ONLY SLOLY NWD ACRS OK AND INTO SCNTRL AND SERN KS LATER THIS EVE. THIS IN COMBO WITH PERIODIC S/WVS IN UPR FLO OVR UNSTABLE AIRMASS SHUD INITIATE CNVTN ACRS FA THRU TNGT. KICT 88D ALREADY SHOWG CNVTN DVLPG JUST E OF ICT ATTM ACRS SRN FLINT HILLS. BELIEVE LIKELY CAT 60 POPS WARRANTED ACRS AREA TODAY. DO NOT SEE MUCH IN WAY OF SS WHICH MAY TEMPER EXTENT OF SVR WX A BIT. FWC TEMPS SEEM RSNBL. RSL 075/061 65 SLN 075/063 65 ICT 078/065 65 HUT 077/064 65 CNU 077/065 66 KED
In the hours before
Local storm report, May 31, 4:16 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
415 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM 5 S CLAFLIN KS 1 INCH HAIL
05/31/96 BARTON
HYSELLLocal storm report, May 31, 4:30 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
435 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM 4 W BUSHTON KS 1 INCH HAIL
05/31/96 RICE REPORTED BY CITIZEN
0424 PM BUSHTON KS 1 INCH HAIL
05/31/96 RICE REPORTED BY SHERIFF'S OFFICE
0428 PM BUSHTON KS 1.75 INCH HAIL
05/31/96 RICE REPORTED BY SHERIFF'S OFFICE
HYSELLLocal storm report, May 31, 4:42 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
442 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 jPM 4 SW HOLYROOD KS 1.75 INCH HAIL
05/31/96 ELLSWORTH REPORTED BY CITIZEN
HYSELLLocal storm report, May 31, 4:45 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
445 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 3 S CLAFLIN KS 1.80 INCH HAIL
05/31/96 BARTON REPORTED BY SHERIFF'S
DEPUTY COVERING THE GROUND
NOONANLocal storm report, May 31, 5:08 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
508 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 SE RUSSELL KS 1 INCH HAIL
05/31/96 RUSSELL REPORTED BY CITIZEN
SOME CARS DENTED
HYSELLLocal storm report, May 31, 5:43 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
543 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 4 NW CHASE KS .75 INCH HAIL
05/31/96 RICE REPORTED BY CITIZEN
HYSELLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| May 31, 7:15 PM CDT | Flash Flood Warning | ICT | Ellsworth, Rice | 5 hr |
| May 31, 7:15 PM CDT | Flash Flood Warning | ICT | Russell | 5 hr |
| May 31, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| May 31, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 66 min |
| May 31, 8:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 31, 9:10 PM CDT | Flash Flood Warning | ICT | Barton | 3 hr |
| May 31, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 31, 10:38 PM CDT | Flash Flood Warning | ICT | McPherson, Saline | 4 hr |
| May 31, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| May 31, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 31, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 49 min |
| May 31, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 45 min |
| May 31, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 31, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 66 min |
| Jun 1, 12:35 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 55 min |
| Jun 1, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.